Blood Pressure Medicine in Diabetics

Q: My dad is 60 years old. He was diagnosed with diabetes and hypertension 8 years ago. He has been on Metformin 1000 mg twice daily, Gliclazide 160 mg twice daily and Amlodipin 10 mg once daily. HbA1c varies from 7.6 to 8 %.
Blood pressure is 163/92. Should he change his treatment (either doses or types) for his diabetes and hypertension?
-By Asma

Reply:

Yes, he needs to change his medications. Neither his diabetes nor blood pressure seem to be in control.

HbA1c should be between 5 and 5.6. Ideal reading for blood pressure would be 130/80 in his case.

Diabetes and Hypertension Are linked

In type 2 diabetes, hypertension presents as part of the overall metabolic syndrome of insulin resistance. Usually, the patient is obesity (peritoneal or central obesity) and has dyslipidemia.

Dyslipidemia is a condition of having abnormal fat levels in blood.

What Should Blood Pressure Be If You Have Diabetes?

Blood pressure readings vary, but in general the reading should not go above 130/80. The top number is the systolic pressure. This is the pressure in the arteries when your heart beats and fills the arteries with blood. The bottom number is the diastolic pressure or the pressure in the arteries when your heart rests between beats, filling itself with blood for the next contraction.

You need to talk to your doctor regarding his medications. Many medications are available to control B.P. Read more about B.P. medicines.

In diabetics, the drug of choice for blood pressure is ACE (angiotensin converting enzyme) inhibitors. ARBS (angiotensin II receptor blockers) may also be used.

These drugs respond well. Furthermore, they have a protective role on the kidney functions, which is essential in diabetics.

Some blood pressure medicines may adversely affect your blood sugar and lipid levels. So, it is important to discuss your medicines with your doctor.

Also, diet and lifestyle play an important role in control these diseases. So he needs to watch his diet and daily routine carefully. Read about ways to control these lifestyle diseases naturally.

Immediate Goals

  • Control your blood sugar
  • Stop smoking, limit alcohol intake
  • Eat healthy and maintain a healthy body weight. Obesity is bad for these conditions.

Take Care,

Buddy M.D.

Medical Advice (Q&As) on “Managing Hypertension in Diabetics

  1. ngk

    Sir
    age 85 years
    disease: heart patient, sugar patient, blood pressure, kidney dysfunction, prostate
    taking medicines for all the above.
    Was taking three medicines for high blood pressure, insulin since 2009 7 units in the morning and 5 units in the evening. Since few months blood pressure has started coming down around 120/60 and fasting sugar also use to come down to 60. Therefore medicines for high blood pressure and insulin for sugar has been stopped. Is it right to stop insulin? or it is advisable to increase sugar intake?

    Reply
    1. Buddy M.D. Post author

      It would be better to taper down the dose of insulin and B.P. medicines as your levels become better. Do not increase your sugar intake instead.

      Reply
      1. ngk

        Sir, thanks for reply.
        If insulin level is constantly reduced and ultimately stopped then after some time, will it not give rise to ketones and be harmful.
        Please advice
        thanks.

        Reply
        1. Buddy M.D. Post author

          Ketones are breakdown products of proteins. Ketones are formed when glucose is not available in the tissues to be used by the body cells for energy, so proteins are mobilized and used. The state is of uncontrolled blood sugar or diabetes.

          There is protein wasting in the body, you may even note your muscles getting thinner.

          When diabetes is under control, glucose is used by the body cells. There is no requirement to break down body proteins and so, ketones are not formed.

          Reply
          1. ngk

            Sir, thanks.
            The muscles are getting thinner. Taking less food also. Age 85. Kidney dysfunction, sugar level reaches 60 in the morning. Was on insulin since 2007. Stopped insulin, loosing weight. Hands have become thinner. What could be the reason and how to reverse and gain weight. If loss of weight is not controlled it will be very dangerous. What is required to be done?

          2. Buddy M.D. Post author

            You need to be on anti diabetic medicines. See a doctor who can monitor your sugar levels and prescribe you accordingly. Follow up visits would be required.

  2. K Raja Gopal

    Sir, my mother aged 60 years is a diabetic patient and upon change in diabetic medicines, she went unconscious and immediately joined in hospital on 09-11-14 night. Now she is recovered and kept under observation for one day. As per doctors advice, she was undergone brain scanning in which the result is “SMALL CALCIFIC FOCI WITHOUT PERILESIONAL EDEMA IN LEFT THALAMUS” I request to advice accordingly.

    Reply
    1. Buddy M.D. Post author

      There can be many reasons for her being unconscious. This needs to be investigated.

      The commonest cause in diabetics in sudden lowering of sugar (hypoglycemia), as when medicines are changed.

      It may be due to small hemorrhage in the brain. This happens when blood pressure is high in diabetics.

      Thirdly, though very unlikely, it may be due to the granuloma in the brain.

      There is no edema, that is swelling around the granuloma. This indicates that it is an old scar tissue. It’s unlikely to be active now.

      Reply